Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 42, NWS Newport/Morehead City, NC

September 9, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 9, 2020, 8:14 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 8:14 PM EDT (00:14 UTC)
Expired
Sep 10, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2638 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

722 
WHUS42 KMHX 100014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Wed Sep 9 2020

NCZ203-205-101215-
/O.EXP.KMHX.BH.S.0041.000000T0000Z-200910T0000Z/
/O.NEW.KMHX.BH.S.0042.200910T0014Z-200911T0000Z/
Northern Outer Banks-Hatteras Island-
814 PM EDT Wed Sep 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:30 AM and 8:30 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-101215-
/O.NEW.KMHX.BH.S.0042.200910T0014Z-200911T0000Z/
East Carteret-Ocracoke Island-
814 PM EDT Wed Sep 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING
NORTH OF CAPE LOOKOUT...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:30 AM and 8:30 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
966 
WHUS42 KMHX 100646
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
246 AM EDT Thu Sep 10 2020

NCZ196-203>205-102345-
/O.CON.KMHX.BH.S.0042.000000T0000Z-200911T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
246 AM EDT Thu Sep 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
774 
WHUS42 KMHX 101459
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1059 AM EDT Thu Sep 10 2020

NCZ196-203>205-110000-
/O.CON.KMHX.BH.S.0042.000000T0000Z-200911T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
1059 AM EDT Thu Sep 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 9, 7:28 PM EDT, 46 minutes earlier.

Area forecast discussion, Sep 9, 7:28 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
728 PM EDT Wed Sep 9 2020

.SYNOPSIS...
Weak low pressure will approach from the east and move onshore
tonight. The low will weaken and linger near the area through
the end of the week. A cold front will approach the area this
weekend and cross early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 710 PM Wed...Little change in the overall pattern
expected tonight with a weak coastal trough just offshore. Most
convection over land is weakening at this hour, though some
addtional showers are beginning to pop up along the coast.
Large area of deep convection continues offshore, with some
recent development closer to the coast. Coastal trough is
anticipated to move onshore late this evening with winds
shifting to the SE behind it. Expect precip coverage to remain
somewhat scattered, perhaps focusing on the Outer Banks and
coastal areas overnight. Heavy rain is expected from these
showers/storms as PWATs remain over 2.3". Overnight lows
expected to remain in the 70s with muggy conditions contiuig as
well. Some patchy fog is also possible deep inland especially
towards tomorrow morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 330 PM Wed...Low level flow will veer around to a serly
direction on Thu as trough/low pres area migrate inland, so
warmer temps expected with continued very humid tropical air
mass in place. Could see some periods of heavy rain showers once
again, esp if some sun is realized and showers/storms can
become a bit better organized. Will cont to forecast 50-60 pops
once again as showers are sct to numerous in covg. Highs reach
the mid 80s in most locales.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 250 AM Wed...The models continue to support what looks
like a wet forecast through the weekend as deep E to SE flow off
of the Atlantic conts across NC. A trough of low pressure near
the coast Thursday will slowly weaken over the area through
Friday. A cold front will approach from the NW this weekend and
cross early next week with cont threat of showers and a few
tsra.

Thu night through Monday...Scattered to numerous showers and a
few thunderstorms are expected with the trough of low pressure
moving onshore midweek and lingering thru the end of the week. A
cold front will approach from the NW Monday. Moisture will
remain very high with precip wtr values fcst to remain aoa 2
inches. Will continue likely PoPs most days. Areas inland will
likely see a diurnal increase during the aftn/early evening
during peak heating with coverage diminishing overnight. Locally
heavy rain a good bet at times and will have to watch for minor
poor drainage flooding. Little change in temps with highs in
the 80s and lows mostly low to mid 70s.

Tuesday...Cold front will push S of the region with somewhat
drier air slowly pushing in, will cont chc pops...highest S.
Temps a bit cooler with upr 70s to lower 80s.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Evening/...
As of 720 PM Wed...Reduced flying conditions expected through
most of the TAF period as showers and low clouds persist. Across
the airspace this evening, there is a mixture of MVFR and IFR
conditions with ceilings generally 600-1600 ft. Clouds are a bit
more scattered across the coast, but with continued NE flow and
ample low level moisture/rainfall this afternoon, do not expect
that to last long. Additonally, ceilings will lower this evening
across the coastal plain to IFR levels, and will likley reach
LIFR levels overnight, as will areas closer to the coast
eventually. Some fog may also develop especially deep into the
coastal plain, and could be fairly dense towards sunrise. IFR
conditions are expected to linger into mid morning, with MVFR
conditions then possibly persisting into the afternoon.

Long Term /Thu through Sunday/...
As of 250 AM Wed...Periods of sub VFR expected thru period with
onshore flow and deep moisture leading to sct to numerous shra.
Best threat for IFR will be late at night and during early
morning hrs with lower stratus. Lower clouds will tend to lift
during the day but some ocnl sub VFR expected when precip
crosses.

&&

.MARINE...
Short Term /through Thu/...
As of 345 PM Wed...A coastal trough remains offshore today,
then will move inland tonight as a weak area of low pressure
moves into SE NC late tonight. Nerly to erly winds around 10-20
kt continues across the waters through this evening, then
become SE around 5-15 kt late tonight after the trough/low press
moves inland. Seas continue 4 to 5 ft this afternoon but are
expected to build to as high as 6 ft later this afternoon and
esp this evening. Have added srn coastal zone to SCA suite as
NBM/WWIV/NWPS in good agreement on period of higher seas here as
well. The offshore gradient will relax on Thu and seas will
follow suit and subside below 6 ft after around noon.

Long Term /Thu night through Sunday/...
As of 250 AM Wed...As weak low pres moves onshore Thu winds
become more ESE at 10 to 15 kts with seas subsiding to 3 to 5
ft. The trough will weaken inland Thu night into Fri with winds
diminishing to around 10 kts and seas subsiding to 2 to 4 ft
most wtrs. High pres building to the N later Fri night into Sat
will lead to ENE winds increasing to 10 to 20 kts and seas
building 4 to 6 ft...highest N. As the high slides offshore
Sunday winds become S at 8 to 12 kt with seas 4 to 6 ft early
subsiding to 3 to 5 ft. Showers will be sct to numerous through
the period with some ocnl thunder.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory from 2 AM to 11 AM EDT Thursday for
     AMZ158.
     Small Craft Advisory until 2 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 11 AM EDT Thursday for AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...TL
LONG TERM...RF
AVIATION...RF/SGK
MARINE...RF/TL
Hazardous weather outlook, Sep 9, 6:53 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
653 AM EDT Wed Sep 9 2020

NCZ029-044>047-079>081-090>092-094-193>195-198-199-101100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
653 AM EDT Wed Sep 9 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Periods of locally heavy rain are expected today and tonight, which
may lead to minor flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat of locally heavy rain will continue through Saturday,
which may lead to minor poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-101100-
Hatteras Island-
653 AM EDT Wed Sep 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Periods of locally heavy rain are expected today and tonight, which
may lead to minor flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat of locally heavy rain will continue through Saturday,
which may lead to minor poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-101100-
Northern Outer Banks-
653 AM EDT Wed Sep 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Periods of locally heavy rain are expected today and tonight, which
may lead to minor flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat of locally heavy rain will continue through Saturday,
which may lead to minor poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-101100-
East Carteret-Ocracoke Island-
653 AM EDT Wed Sep 9 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Periods of locally heavy rain are expected today and tonight, which
may lead to minor flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The threat of locally heavy rain will continue through Saturday,
which may lead to minor poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 12:54 PM EDTSpecial Marine WarningMHX36 min
Sep 10, 1:30 PM EDTSpecial Marine WarningMHX45 min

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.